, Volume 344, Issue 3, pp 717-747
Date: 10 Jan 2009

The abelian monodromy extension property for families of curves

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Necessary and sufficient conditions are given (in terms of monodromy) for extending a family of smooth curves over an open subset \({U \subset S}\) to a family of stable curves over S. More precisely, we introduce the abelian monodromy extension (AME) property and show that the standard Deligne–Mumford compactification is the unique, maximal AME compactification of the moduli space of curves. We also show that the Baily–Borel compactification is the unique, maximal projective AME compactification of the moduli space of abelian varieties.